IMI-BAS BAS
 

BulDML at Institute of Mathematics and Informatics >
IMI >
IMI Periodicals >
Serdica Journal of Computing >
2014 >
Volume 8 Number 1 >

Please use this identifier to cite or link to this item: http://hdl.handle.net/10525/2430

Title: On Optimal Quadratic Lagrange Interpolation: Extremal Node Systems with Minimal Lebesgue Constant via Symbolic Computation
Authors: Rack, Heinz-Joachim
Vajda, Robert
Keywords: Extremal
Interpolation Nodes
Lagrange Interpolation
Lebesgue Constant
Minimal
Optimal
Polynomial
Quadratic
Quantifier Elimination
Symbolic Computation
Issue Date: 2014
Publisher: Institute of Mathematics and Informatics Bulgarian Academy of Sciences
Citation: Serdica Journal of Computing, Vol. 8, No 1, (2014), 71p-96p
Abstract: We consider optimal Lagrange interpolation with polynomials of degree at most two on the unit interval [−1, 1]. In a largely unknown paper, Schurer (1974, Stud. Sci. Math. Hung. 9, 77-79) has analytically described the infinitely many zero-symmetric and zero-asymmetric extremal node systems −1 ≤ x1 < x2 < x3 ≤ 1 which all lead to the minimal Lebesgue constant 1.25 that had already been determined by Bernstein (1931, Izv. Akad. Nauk SSSR 7, 1025-1050). As Schurer’s proof is not given in full detail, we formally verify it by providing two new and sound proofs of his theorem with the aid of symbolic computation using quantifier elimination. Additionally, we provide an alternative, but equivalent, parameterized description of the extremal node systems for quadratic Lagrange interpolation which seems to be novel. It is our purpose to bring the computer-assisted solution of the first nontrivial case of optimal Lagrange interpolation to wider attention and to stimulate research of the higher-degree cases. This is why our style of writing is expository.
Description: ACM Computing Classification System (1998): G.1.1, G.1.2.
URI: http://hdl.handle.net/10525/2430
ISSN: 1312-6555
Appears in Collections:Volume 8 Number 1

Files in This Item:

File Description SizeFormat
sjc-vol8-num1-2014-p71-p96.pdf394.99 kBAdobe PDFView/Open

 



Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

 

Valid XHTML 1.0!   Creative Commons License DSpace Software Copyright © 2002-2009  The DSpace Foundation - Feedback